Journal of Applied Probability

On the generalized drift Skorokhod problem in one dimension

Josh Reed, Amy Ward, and Dongyuan Zhan

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We show how to write the solution to the generalized drift Skorokhod problem in one-dimension in terms of the supremum of the solution of a tractable unrestricted integral equation (that is, an integral equation with no boundaries). As an application of our result, we equate the transient distribution of a reflected Ornstein–Uhlenbeck (OU) process to the first hitting time distribution of an OU process (that is not reflected). Then, we use this relationship to approximate the transient distribution of the GI/GI/1 + GI queue in conventional heavy traffic and the M/M/N/N queue in a many-server heavy traffic regime.

Article information

Source
J. Appl. Probab., Volume 50, Number 1 (2013), 16-28.

Dates
First available in Project Euclid: 20 March 2013

Permanent link to this document
https://projecteuclid.org/euclid.jap/1363784421

Digital Object Identifier
doi:10.1239/jap/1363784421

Mathematical Reviews number (MathSciNet)
MR3076769

Zentralblatt MATH identifier
1262.90048

Subjects
Primary: 90B22: Queues and service [See also 60K25, 68M20]
Secondary: 90B15: Network models, stochastic 60G17: Sample path properties 60J60: Diffusion processes [See also 58J65]

Keywords
Skorokhod map reflected Ornstein–Uhlenbeck process abandonment queueing

Citation

Reed, Josh; Ward, Amy; Zhan, Dongyuan. On the generalized drift Skorokhod problem in one dimension. J. Appl. Probab. 50 (2013), no. 1, 16--28. doi:10.1239/jap/1363784421. https://projecteuclid.org/euclid.jap/1363784421


Export citation

References

  • Alili, L., Patie, P. and Pedersen, J. L. (2010). Representations of the first hitting time density of an Ornstein-Uhlenbeck process. Preprint.
  • Anantharam, V. and Konstantopoulos, T. (2011). Integral representation of Skorokhod reflection. Proc. Amer. Math. Soc. 139, 2227–2237.
  • Burdzy, K., Kang, W. and Ramanan, K. (2009). The Skorokhod problem in a time-dependent interval. Stoch. Process. Appl. 119, 428–452.
  • Chaleyat-Maurel, M., El Karoui, N. and Marchal, B. (1980). Reflexion discontinue et systèmes stochastiques. Ann. Prob. 8, 1049–1067.
  • Cox, J. T. and Rosler, U. (1984). A duality relation for entrance and exit laws for Markov processes. Stoch. Process. Appl. 16, 141–156.
  • Dupuis, P. and Ishii, H. (1991). On Lipschitz continuity of the solution mapping to the Skorokhod problem, with applications. Stoch. Stoch. Reports 35, 31–62.
  • Fralix, B. H. (2012). On the time-dependent moments of Markovian queues with reneging. Queueing Systems 20pp.
  • Harrison, J. M. and Reiman, M. I. (1981). Reflected Brownian motion on an orthant. Ann. Prob. 9, 302–308.
  • Kruk, \L., Lehoczky, J., Ramanan, K. and Shreve, S. (2007). An explicit formula for the Skorokhod map on $[0,a]$. Ann. Prob. 35, 1740–1768.
  • Kruk, \L., Lehoczky, J., Ramanan, K. and Shreve, S. (2008). Double Skorokhod map and reneging real-time queues. In Markov Processes and Related Topics: A Festschrift for Thomas G. Kurtz (Inst. Math. Statist. Collect. 4), Institute of Mathematical Statistics, Beachwood, OH, pp. 169–193.
  • Linetsky, V. (2004). Computing hitting time densities for OU and CIR processes: applications to mean-reverting models. J. Comput. Finance 7, 1–22.
  • Pitman, J. and Yor, M. (1981). Bessel processes and infinitely divisible laws. In Stochastic Integrals (Lecture Notes Math. 851), Springer, Berlin, pp. 285–370.
  • Ramanan, K. (2006). Reflected diffusions via the extended Skorokhod map. Electron. J. Prob. 36, 934–992.
  • Sigman, K. and Ryan, R. (2000). Continuous-time monotone stochastic recursions and duality. Adv. Appl. Prob. 32, 426–445.
  • Skorokhod, A. V. (1961). Stochastic equations for diffusions in a bounded region. Theoret. Prob. Appl. 6, 264–274.
  • Srikant, R. and Whitt, W. (1996). Simulation run lengths to estimate blocking probabilities. ACM Trans. Model. Comput. Simul. 6, 7–52.
  • Tanaka, H. (1979). Stochastic differential equations with reflecting boundary conditions in convex regions. Hiroshima Math J. 9, 163–177.
  • Ward, A. R. and Glynn, P. W. (2003). A diffusion approximation for a Markovian queue with reneging. Queueing Systems 43, 103–128.
  • Ward, A. R. and Glynn, P. W. (2003). Properties of the reflected Ornstein–Uhlenbeck process. Queueing Systems 44, 109–123.
  • Ward, A. R. and Glynn, P. W. (2005). A diffusion approximation for a $\textup{GI}/\textup{GI}/1$ queue with balking or reneging. Queueing Systems 50, 371–400.
  • Whitt, W. (1999). Improving service by informing customers about anticipated delays. Manag. Sci. 45, 192–207.
  • Zhang, T. S. (1994). On the strong solutions of one-dimensional stochastic differential equations with reflecting boundary. Stoch. Process. Appl. 50, 135–147.